To an opiate or opioid addict, ‘withdrawal’ is a monster always ready to pounce. It’s natural to want to avoid withdrawal pain! However, if you know what to expect during a withdrawal, it loses its fangs.
Withdrawal is Intense, But Survivable
The very word ‘withdrawal’ conjures up images of people curled into a ball on the couch, faces clenched tight, pain ripping through the body. Or a gray-skinned body on the floor, eyes vacant, life slowly draining away.
Neither of these are accurate portrayals.
The bad news is, withdrawal from opiates/opioids CAN hurt a lot. The good news is, it’s almost never as bad as you think. Especially if you go to a detox center.
Since we’ve helped thousands go through withdrawal with minimal suffering, using a scientifically-proven detox method, we’ve seen just about everything that could happen. Here’s what you can expect during opiate withdrawal.
The Withdrawal Process
First, a word of caution: Withdrawal is intense. Our clients sometimes tell us they never would have made it through withdrawal if they did so at home.
But other times, they go through withdrawal with only mild symptoms. Why?
It’s because symptom strength depends on your level of dependency. Dependency increases with how long you’ve used the drug, how much you take at a time, how you take the drug, and your overall health.
This is why detoxing at a treatment center, where you have supervision and medical help standing by, makes a big difference. If your symptoms come on fast or hit you hard, you may end up using opiates/opioids again. Your body will want to escape the pain the only way it knows how.
It’s important to remember that other ways exist. Better ways.
Withdrawal Symptoms to Watch For
Here are the symptoms most people going through withdrawal report. We’ve listed these in the order they usually come on.
- Muscle Aches
- Trouble falling/staying asleep
- Heart racing
- Cravings for the opiate/opioid
- Stomach Cramps
- Nausea, Vomiting
What to Do if You’re Experiencing Withdrawal
- If you are with someone, or can call a friend, ask them for help.
- If you are alone and still coherent, call our 800 number: 800-811-1800. We’ll help you arrange travel to a detox center or the hospital.
- DO NOT TRY TO DRIVE. New symptoms may come on while you’re on your way, and cause an accident.
- If you’ve experienced severe vomiting and/or diarrhea, call 911 or ask someone to call 911 for you. It IS possible to die from these symptoms.
What to Do if a Loved One is Experiencing Withdrawal
- If they are still coherent, contact a detox center. Ours is available for anyone in the San Francisco Bay Area, at 800-811-1800. You can also find nearby detox centers at the National Association of Addiction Treatment Providers.
- If they are not coherent (they have passed out), call 911 immediately. Tell the operator which drug they’ve taken, so the emergency personnel know which detox medication to use.
Understanding the Withdrawal Symptoms Makes it Easier to Tackle Them
After reading this, you may not want to deal with withdrawal at all! That’s okay; nothing wrong with feeling nervous. But let us encourage you with this. Those who do go through withdrawal, who seek treatment for opiates/opioids and get clean? Their lives are changed immeasurably for the better.
Yours can be too. Now you know what to expect from withdrawal. You also know how to ease withdrawal symptoms as much as possible: Go to a detox center and ask for help. That’s all it takes to beat the withdrawal monster.
If this is you, and you’re ready to tackle withdrawal, contact an opiate/opioid detox center near you.
Reading this to help a friend or loved one? We have more resources to help you guide them toward detox.